Off mycophenelate - total headache for 3 days now!

I saw my consultant this week and it was agreed that I'd come off myco as I didn't feel I was benefitting from being on it - in last 3 months I've had problems with ankles/tendons/toes/feet causing so much pain it's been agonising to walk - all since being on myco. Also have 'neuropathic' pain in lung area and costochondroitis pain in rib!

Rheumy said to stop myco without weaning down and that it would not cause a problem to do so - huh! - apart from the raging headache that's centred on my forehead and driving me mad.

Sorry to whinge but it really is a pain in the head!

8 Replies

oldestnewest
  • I wonder daily whether myco is making any difference - I don't have the pains you have but neither all my symptoms disappeared as a result of taking it. Few months ago I agreed with the rheumatologist to increase the dose and see if it makes a difference to the residual symptoms. That gave me a 3 month long ferocious migraine but a month into it I asked to stop for a week and then re-start myco at lower dose. The migraine dampened down after stopping but didn't fully go away for another 2 months when it eventually died down.

    The problem is - whilst I agree that if a drug doesn't work, there is no point taking it, I'm also wondering whether we really understand how they work and whether they positively influence the lupus (with some side effects). I don't have an answer and I'm glad someone has had the courage to stop this way.

    Have you decided on any alternatives for treatment?

  • Btw, I found that regular doses (every 4 hours) of paracetamol worked best for my migraine, though the pain was only dulled, not stopped. Ibuprofen and codeine made no difference. Coffee was also useful.

  • Thanks purpletop for your replies, your headaches sound rough! I came off it as I was kind of doing okay on Azathioprine last year when my ALT's shot up, came off it - back on it then constant sickness meant I was off it for good. They put me on the myco and tbh I've not felt the same since - everything kept getting worse.

    I did discuss with my rheumy about the myco having an underlying impact that I couldn't see - and she felt that so long as I stayed on the hydroxychloroquine (proven to have slow down the lupus over years) things would be ok.

    She also told me to 'suck it and see' really - and that if I went down with a bang to get right back on it - sometimes we don't realise how much help a drug gives us until we stop - I'm particularly like that - I often say 'this is the worst I've been' when it's not in fact.

    So far so good - nothing more than a bloody awful headache - today day 4 - has been a little better than the first 3 days so fingers crossed.

    I'm advocating that anyone should come off myco at all I just didn't feel I was benefitting enough to warrant the toxicity of the drug and the side effects.

    All the best - if things crash and I need to go back on it, i'll let you know.

  • I was getting migraines days in a row. I have not had an episode since I went on natto K enzyme which regulates the blood to clot normally. I thought the migraines were due to sticky blood. Have no proof of this other than two of my brothers have clotty blood and are on a kind of Coumadin. Works for me. Hope u feel better and find an answer.

  • My hubby has sarcoidosis on lungs and liver, skin, had is 5 half years,he was taking prednisone and stopped coz felt rough on it, he was put on 2000mg Mycophenalate to lower his immune system to stop his own immune system attacking his organs, hes stopped it just like that on his own accord 2 weeks ago,hes felt ok since, but what the outcome will be with his sarcoid we dont know, hes due to see liver specialist this week and lung specialist in may, in not sure if a good move or not any ideas anyone ???

  • Himamps57, sorry to hear about your husband's troubles, I dont have any ideas but hope the liver specialist can advise when he sees them this week. Our symptoms are very different so would assume our responses will differ. It's so hard taking such toxic meds especially if we feel we are not benefiting from them.

    I wish you and hubby well, please keep me informed.

  • Hi purpletop, just wanted you to know my headaches stopped after a week thankfully. Also that I've not felt any worse wince stopping the myco, still have pains and problems with feet etc and not sleeping at night but definitely no worse. Will probably ask gp to do bloods soon to keep a check. As I said before I'm not suggesting anyone stop meds but feel this is working for me right now, hope you're well purpletop.

  • Thank goodness, headaches are awful, can't do anything while having them. You're courageous to stop drugs, I'm not that brave :). I've tried reducing plaquenil and chest pains returned then kicked me into a flare for which I'm now on steroids. I haven't given up trying but I'll wait until I settle down more before next attempt. As for sleeping at night - is there any lupus sufferer who has an interrupted, dreamless and comfortable sleep?? I have such vivid dreams that I wake up so I can get rid of them, then spend the day with no energy because of it. Not to mention difficulty falling asleep in the first place. I need to go back into exercising and cut down this chocolate! Maybe that will help. If you feel ok and lupus under control, I don't see why you'll be put back on myco. Stay well.

You may also like...